eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Manuscripts accepted About the journal Special issues Editorial board Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
6/2014
vol. 10
 
Share:
Share:
more
 
 
abstract:

Letter to the Editor
Amiodarone-induced myxedema coma – a case and review of the literature

Subhankar Chakraborty
,
Julie Fedderson
,
Jeremiah J Gums
,
Ashley Toole

Arch Med Sci 2014; 10, 6: 1263–1267
Online publish date: 2013/05/27
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
A 69-year-old Caucasian woman was brought to the emergency room (ER) from a skilled nursing facility where nursing staff had noticed jerking movements of her arms and legs. These movements began about 2 months previously, involved all four extremities and had worsened in the last 5 days. Her past medical history was significant for Wegener’s vasculitis, end stage renal disease on hemodialysis, paroxysmal atrial fibrillation, hypertension and obstructive sleep apnea. Her medications included aspirin, warfarin, gabapentin, amiodarone (200 mg/day), midodrine (with hemodialysis), prednisolone, metoprolol succinate, citalopram, alprazolam, oxycodone-acetaminophen, fluticasone, loratadine and a Lidoderm patch. Her family history was negative for any neurological diseases, coronary artery disease or cancers. She had been staying at the nursing home for the last 2 months as part of rehabilitation after she had fallen and sustained fractures of her ribs and compression fractures of thoracic vertebrae. At the time of presentation, the patient was afebrile (36.7°C), normotensive (110/53 mm Hg), in normal sinus rhythm (60/min) and borderline tachypneic (20/min) saturating 95% on 3 liters of oxygen (baseline oxygen requirement). She was alert and oriented to time, place and person and verbalizing normally. She was noted to have asynchronous jerking movements involving her face and all four extremities. The patient denied any fevers, chills, nausea, abdominal pain, dysuria or diarrhea. The patient was admitted to the medicine floor for investigation of myoclonic jerks. About 3 h later, the patient was noted to be stuporous and non-verbalizing. The jerking movements were noted to be continuing. She was noted to be hypothermic (oral temperature 35.7°C), in sinus bradycardia (heart rate 46/min), mildly hypertensive (blood pressure 144/61 mm Hg) and tachypneic (respiratory rate 20/min).

Initial investigations in the ER revealed leucocytosis (13.9 × 103/µl, normal 4.0-11.0 × 103/µl), anemia (11.1 g/dl, normal 11.0-15.0 g/dl) with macrocytosis (mean corpuscular volume 103.1 fl, normal 79.0-97.0 fl), mild hyponatremia (134 mEq/l, normal 136-145 mEq/l), hyperkalemia (6.9 mEq/l, normal 3.6-5.1 mEql/l) and uremia (urea nitrogen 59 mg/dl, normal 6-20 mg/dl, and creatinine 8.11 mg/dl, normal 0.44-1.03 mg/dl). Her baseline urea nitrogen and creatinine were 15 mg/dl and 3.35 mg/dl respectively. Urine analysis was positive for 10-50 bacteria, a moderate amount...


View full text...
FEATURED PRODUCTS
Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe